Affordable Access

Access to the full text

Atypical cause of intractable diarrhea in a hemodialysis patient, masked by Clostridium difficile-associated diarrhea and ischemic colitis: a case report

Authors
  • Higashihara, Takaaki1, 2
  • Okada, Akira2
  • Kishida, Yukiko3
  • Maruno, Sayako1
  • Matsumura, Mimiko1
  • Tamura, Koichi3
  • Takano, Hideki1
  • 1 Department of Nephrology, Tokyo Teishin Hospital 2-14-23, Fujimi, Chiyoda-ku, Tokyo, 102-8798, Japan , Tokyo (Japan)
  • 2 Division of Nephrology and Endocrinology, The University of Tokyo Graduate School of Medicine, 7-3-1, Hongo, Bunkyo-ku, Tokyo, 113-8655, Japan , Tokyo (Japan)
  • 3 Department of Pathology, Tokyo Teishin Hospital 2-14-23, Fujimi, Chiyoda-ku, Tokyo, 102-8798, Japan , Tokyo (Japan)
Type
Published Article
Journal
BMC Nephrology
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Nov 01, 2018
Volume
19
Issue
1
Identifiers
DOI: 10.1186/s12882-018-1116-x
Source
Springer Nature
Keywords
License
Green

Abstract

BackgroundPatients with end-stage kidney disease (ESKD) most commonly complain of gastrointestinal symptoms, such as diarrhea. Diarrhea negatively affects patient quality of life and has miscellaneous etiologies, such as Clostridium difficile-associated diarrhea (CDAD) and ischemic colitis. However, it is sometimes extremely difficult to determine the true etiology given the comorbidities and complications the patients have. A rare cause of diarrhea is ulcerative colitis (UC), which commonly affects the rectum and proximal colon in a continuous fashion. UC with rectal sparing or segmental distribution, although atypical, sometimes leads to misdiagnosis. Herein, we present a case of UC in a patient on hemodialysis with intractable diarrhea; we initially considered that the diarrhea was caused by CDAD and ischemic colitis.Case presentationA 69-year-old man with a history of hypertension, bilateral thalamic hemorrhage, and decreased kidney function was admitted to our hospital because of congestive heart failure. Volume control was impossible due to renal dysfunction and he was started on hemodialysis. Thereafter, he received various antibiotics for bacterial infections. Simultaneously, he experienced continuous watery, and sometimes bloody, diarrhea, which was diagnosed as CDAD owing to a positive stool test for Clostridium difficile toxins. Antibiotic treatment for CDAD did not result in symptom relief. Subsequently, we performed colon biopsy via colonoscopy, and the pathology showed virtually no inflammation with rectal sparing and segmental distributions. These findings favored the presence of ischemic colitis due to arteriosclerosis and ESKD rather than infections. He died of cardiac arrest before the diarrhea was alleviated. Finally, UC was revealed on autopsy as the main cause of the uncontrollable diarrhea.ConclusionsPatients with ESKD have a greater risk of developing CDAD and ischemic colitis, which have clinical features that sometimes overlap with those of UC, as in the present case. This case emphasizes the importance of correctly diagnosing the etiology of intractable diarrhea and the fact that other diarrhea etiologies can obscure the existence of inflammatory bowel disease, which should be considered and treated properly when patients on hemodialysis present with intractable diarrhea.

Report this publication

Statistics

Seen <100 times